Weaning - How to or Should I? Help Please!!!

MaeDae

New
Messages
920
Reaction score
0
Points
0
Should you ween off a drug when starting a new one that replaces it?
Or is it ok to just stop taking the old drug and start the new one?

I haven't had a tonic clonic seizure, I pray that I dont (I also pray no one else does) but, Im afraid of stopping the divalproex cold turkey and switching to the zonisamide without first or while weening off the divalproex may cause me some seizure related issues, perhaps others as well.

I guess what I am asking, is that, has anyone stopped their meds cold turkey and switched to a new med without pause?
 

qtowngirl

CWE Supporter/E Hater
Supporter
Messages
2,557
Reaction score
0
Points
0
ABSOLUTELY NOT MARYLTYME!!!!!!!!!!!!!!!!!!!!

there is no such thing as cold turkey when it comes to aed's, unless, and i MEAN unless, it is some sort of plan your neuro has. even then that's rare and if one did you'd have to be under strict supervision. ramping up and down is always done as a plan, with your doc for specific reasons. two meds should overlap each other, one is ramping up while you're slowly phasing out the other.

please don't even think about it. what made you ask anyway?
 

Cint

Veteran
Supporter
Messages
5,514
Reaction score
9
Points
193
Qtowngirl is right. NEVER stop any AED's cold turkey! If you have never had a TC seizure, stopping an AED cold turkey could certainly bring one on! It needs to be down slowly, starting one with a few pills a week while slowly go off the other.

In answer to your question. Yes, I stopped Tegretol cold turkey years ago and ended up in the ER. I went status because of it. DON'T EVER STOP AN AED COLD TURKEY!! It is very dangerous!
 

MaeDae

New
Messages
920
Reaction score
0
Points
0
ABSOLUTELY NOT MARYLTYME!!!!!!!!!!!!!!!!!!!!

please don't even think about it. what made you ask anyway?
1st. thanks for responding

2nd. Well, neuro dr took me off of divalproex because of the side effects and prescribed zonisamide. He never mentioned anything about weening off the dival, just to take one zonisamide in the eve.......

Ok so what now? I will put a second call in. I already called once today because he said to take it once and the prescription said twice. the prescription was called in from his office.
 

Cint

Veteran
Supporter
Messages
5,514
Reaction score
9
Points
193
Definitely call the neuro ASAP and ask him to explain how he wants you to go off Divalporex (Depakote). He should know better than to take a patient off one med and go onto another so quick. May be time to find another dr.

http://www.webmd.com/drugs/mono-8019-DIVALPROEX+SODIUM+ENTERIC-COATED+TABLET+-+ORAL.aspx?drugid=6000&drugname=divalproex+oral
If this medication is used for seizures, do not stop taking it without consulting your doctor. Your condition may become worse if the drug is suddenly stopped. Your dose may need to be gradually decreased.
 

MaeDae

New
Messages
920
Reaction score
0
Points
0
Definitely call the neuro ASAP and ask him to explain how he wants you to go off Divalporex (Depakote). He should know better than to take a patient off one med and go onto another so quick. May be time to find another dr.
Thanks Cint, I did. The nurse told me that the prescript was wrong, I was to take it 2x's a day and not once and she would get back to me regarding not taking the divalproex.

If I don't hear from their office by 5pm today, I will take a dose of divalproex when I get home around (8 ish) routine time, and call their office again in the morning.

thank you both again so very, very much...
 

qtowngirl

CWE Supporter/E Hater
Supporter
Messages
2,557
Reaction score
0
Points
0
cint's got it... i'd be checking out other neurologists. problem with some of them is they are not epilepsy specialists, by far, so if you can happen to get a referral to an epileptologist def go for it. i've had one since 2011 and would never replace her. ha if your neuro says stopping cold turkey is okay and not harmful you can tell him an epileptologist wouldn't allow it. even in the seizure unit where i was very strictly supervised they stretched out going off over four days. just at home that would have been weeks, possibly up to a month. some are very long ramp up and down such as topamax.
welcome to being your own best advocate, always good to do endless research, ask questions, and don't believe EVERYTHING they say. if you furrow your brow at it, such as this question, there is likely a reason. good luck woman!!
 

CQ:)

Veteran
Messages
3,940
Reaction score
81
Points
163
:agree: with Cint & Qtown,
As they both said we should never go of our meds cold turkey & when there is a med change we should do it slowly. I found for me when I have had med changes I've had less side effects when the neurologist has done it slowly.

There has only been one time when I was taken of one of my meds cold turkey & that was done while I was in the hospitals seizure unit for my VEEG.
At the time I went in for my VEEG I was on 3 meds (Tegrteol, Keppra, Neurontin), I absolutely hated the Neurontin. So when I 1st went into the montoing unit I mentioned to the epitiologist & neurologist how I was so unhappy on the Neurontin so they stopped it & never put me back on it.

Maryltyme -
Your neurologist should've given you strict instructions on how to slowly taper of the divalproex while you are adjusting to the zonisamide.
 
Last edited:

Fedup

VIP
Supporter
Messages
3,463
Reaction score
45
Points
203
MaeDae

:agree: with qtowngirl and cint, never go cold turkey on any epilepsy meds it is not a good idea and defiantly look for a new neurologist. While weening of meds while starting a new one I have always had break through seizures.
 

MaeDae

New
Messages
920
Reaction score
0
Points
0
I think you are all right. I am feeling a little psychodelick, I took the new med this morn and yesterday even, also took one dival yesterday eve. Oh chit chat, hope i didnt screw up. I ate tho and drank lots of water. its 1132am and i still have not heard from neuro dr. insurance changes makes it difficult to make changes, i see primary dr next week, will ask her to help me with this one. cardio dr called yesterday and told me to take off monitor, not picking up nothing but extral beats, says im fine, yippeee (so I must be crazy)that palpatations normal/ok for some people.


you all are very knowledgeable and i am going to take your advice and look for new dr. ive always felt he didnt care/like me from the very beginning when he kept trying to make me go back to neuro surgeon for the things i was complaining about, but my only fear is, they will make me do another eeg and i dont want to.

thanks you every body, thanks so much for your most needed feedback. I greatly appreciate it.
 

Angelsoon

New
Messages
4
Reaction score
0
Points
0
Definetly wean yourself off it! Start by bringing yourself down by the smallest dose possible. Like if you're taking 100mg bring yourself down by 25mg for 2 weeks, then another 25mg for another 2 weeks, then you start to ease in the other drug slowly as well but ask your doctor first because both of the drugs clashing may not suit but you ALWAYS go at the lowest dose possible for at least 2 weeks to get it out of your system.
 
Top